Ohio, 2003

Damaging Wind in Ohio, July 27, 2003

July 27, 2003 · NWS IWX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 27, 1:40 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 27, 1:40 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
140 PM EST SUN JUL 27 2003

PREFRONTAL TROUGH LOCATED OVER THE NORTHERN PART OF THE CWA EARLY
THIS AFTERNOON...WITH CONVECTION FIRING ALONG IT. WITH AMPLE MSTR TO
THE SOUTH...DECENT WRLY 850MB FLOW AND SLOW MVMT OF BOUNDARY TOWARDS
THE SOUTH...AM EXPECTING PRECIP TO LINGER THROUGH MUCH OF THE
EVENING...MAINLY SOUTH OF INTERSTATE 80...THEN DRIFTING SLOWLY SOUTH
FROM THERE OVERNIGHT. WILL ADD MENTION OF HEAVY RAIN TO THIS
EVENING...BUT HOLD OFF ON SVR MENTION SINCE IT LOOKS LIKE HEAVY RAIN
THREAT WILL BE GREATER THAN SVR INTO THE OVERNIGHT HOURS. FRONT
STILL LOOKS TO BE IN THE SOUTHERN COUNTIES MAINLY MOM AM...BUT WITH
NO MAJOR PUSH EXPECTED RIGHT AWAY...WILL NOT WORRY ABOUT TIMING THE
PRECIP OUT OF THOSE COUNTIES.

HIGH PRESSURE WILL CLEAR THINGS OUT UNTIL WEDS WHEN NEXT SYSTEM
APPROACHES FROM THE WEST. MODELS HAVE BEEN TRENDING SLOWER WITH THIS
SYSTEM. THINK THAT WEDS COULD BE DRY EVERYWHERE...BUT TO MATCH WITH
SURROUNDING SITES AND PLAY IT SAFE WILL KEEP CHC POPS IN THE NW FOR
WEDS AFTN. TEMPS EXPECTED TO BE BELOW NORMAL ON MONDAY...WITH
MODERATION BACK TO NEAR NORMAL BY MID WEEK.

EXTENDED DISCUSSION...WED NGT THROUGH SUNDAY
ONLY MINOR CHANGES TO EXTENDED GRIDS. BEST CHC FOR PRECIP WITH NEXT
SYSTEM LOOKS TO BE THURS THROUGH SAT...BUT WILL KEEP CHC POPS IN
WEDS NGT TO BLEND WITH SITES. WILL HAVE SUNDAY DRY AS LOOKS LIKE
WILL BE IN BETWEEN SYSTEMS.

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

FISHER/PBM
Hazardous weather outlook, Jul 27, 4:52 AM EST, 11 hours 43 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-280945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
452 AM EST SUN JUL 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED FROM LATE THIS MORNING INTO
TONIGHT ACROSS THE REGION. SEVERE THUNDERSTORMS WITH DAMAGING WINDS
AND HEAVY RAINFALL ARE POSSIBLE THIS AFTERNOON AND EARLY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH SATURDAY. IT
REMAINS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Special weather statement, Jul 27, 3:47 PM EST, 48 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>080-272200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
347 PM EST SUN JUL 27 2003

...SEVERE THUNDERSTORM WATCH NUMBER 807 FOR PORTIONS OF NORTHERN
INDIANA AND EXTREME SOUTHWESTERN LOWER MICHIGAN HAS BEEN CANCELED...

THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE
FOLLOWING COUNTIES. IN MICHIGAN...BERRIEN AND CASS. IN
INDIANA...LAPORTE...ST JOSEPH...ELKHART...STARKE...MARSHALL
...KOSCIUSKO...FULTON...PULASKI...WHITE...CASS AND MIAMI. SHOWERS
AND THUNDERSTORMS WILL CONTINUE INTO THE EARLY EVENING HOURS...BUT
THE THREAT FOR SEVERE WEATHER HAS ENDED.

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 PM EST (6 PM
EDT) FOR THE FOLLOWING COUNTIES. IN MICHIGAN...ST JOSEPH AND BRANCH.
IN INDIANA...LAGRANGE...DEKALB...NOBLE...STEUBEN...WHITLEY...ALLEN
...JAY...WELLS...HUNTINGTON...WABASH...GRANT...BLACKFORD AND
ADAMS.
Local storm report, Jul 27, 4:31 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0431 PM EST SUN JUL 27 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    5 WSW BERNE               IN   WIND DAMAGE
07/27/03   ADAMS                          TREE DOWN ACROSS ROAD IN
                                          LINN GROVE

0410 PM    GENEVA                    IN   WIND DAMAGE
07/27/03   ADAMS                          POWER LINES DOWN

HITCHCOCK

The radar

The Northern Indiana radar (KIWX), 135 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allen

When
July 27, 4:35 PM EST
Where
Allen County, Spencerville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.700, -84.350

Law enforcement reported trees down in Spencerville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372831.